Every parent should be worried about fentanyl. It’s showing up with increasing regularity in common street drugs. Unfortunately, synthetic opioid is often missed with common street drugs because it’s a cheap way to increase the potency of other drugs. Fentanyl is 50 times stronger than plain heroin and 100 times stronger than morphine. In some cases, it’s also deadly.
With more than 150 USA deaths linked to fentanyl daily, parents should be concerned about their children encountering this opioid.
It’s a Common Drug Additive
Illegal drug makers love fentanyl because they can make it cheaply. Since it increases the effectiveness of the drugs they sell, adding fentanyl to the mix allows them to charge more money. The problem is that if even just a little too much fentanyl is added to the mix, it becomes deadly. And drug manufacturers aren’t careful about how much fentanyl they lace into their products.
Fentanyl is being found with increasing regularity in pressed pills. It’s highly likely any of the following drugs could be laced with fentanyl:
Your Child May Not Know They Are About to Consume Fentanyl
The increasing number of fatalities linked to fentanyl has made some teens and young adults wary of opioids. Some try hard to avoid it. The problem is that there have been many instances where the person who suffered from a fentanyl overdose didn’t know the drugs they were using contained the product.
If you’re unable to curb your child’s drug habit, at least teach them how to use test strips that detect the presence of fentanyl. This drastically decreases the odds of them inadvertently suffering from a fentanyl overdose.
A Single Dose of Naloxone May Not Be Enough to Reverse an Overdose
The good news is that naloxone can help reverse a fentanyl overdose. The bad news is that a single dose may not be enough to complete the job. In most cases, it takes at least two doses of naloxone to stop the overdose.
The Sooner You Recognize the Signs of a Fentanyl Overdose, the Greater the Odds Become that Your Child Will Survive
A key component to surviving a fentanyl overdose is catching it and taking steps to reverse the process as quickly as possible.
Symptoms of a fentanyl overdose are:
- Extreme nausea
- Repressed breathing
- Constricted pupils
- Choking sounds
In addition to administering naloxone, as soon as you realize your child is overdosing, you need to contact 911. EMTs are trained in dealing with fentanyl overdoses and have the supplies needed to reverse the process. The sooner your child is in the capable hands of a medical professional, the better their chances of survival become